Printer Friendly

Overlooked complications of allergic reactions: allergic angina and allergic myocardial infarction / Alerjik reaksiyonlarin gozden kacan komplikasyonlari: Alerjik angina ve alerjik miyokard infarktusu.

Allergic reactions to certain drugs like penicillins (1), cephalosporins (2), ranging from urticaria to anaphylactic or anaphylactoid reaction, are increasingly encountered in the daily clinical practice. Recent increasing number of reported cases about the latter minds us that concurrence of acute coronary syndromes with those allergic reactions could be more in number than it was supposed. The drugs, reported to be accounted for allergic reactions and used widely in daily clinical application, are antibiotics, analgesics, antineoplastics, contrast media, corticosteroids, intravenous anesthetics, non-steroidal antiinflammatory drugs, skin disinfectants, thrombolytics, and others (3, 4).

Allergic angina and allergic myocardial infarction, referred as "Kounis Syndrome", have gained acceptance as a new cause of coronary artery spasm. Two variants of this syndrome were primarily described according to the findings of coronary angiography. Type I variant defines the patient having normal coronary angiography whereas type II requires a quiescent pre-existing atheromatous disease (5). In type I variant acute allergic reaction may progress either to vasospastic angina or acute myocardial infarction (eg. ST elevated or non-ST elevated myocardial infarction). This may reflect an endothelial dysfunction or microvascular angina. In type II variant spasm of coronary artery may result in atheromatous plaque disruption and thus manifests as an acute myocardial infarction.

In this letter, we aimed to remind allergic angina and allergic myocardial infarction by presenting a young patient suffered acute anterior-inferior ST elevated myocardial infarction following intravenously penicillin administration. The patient was a 21 years old male. He presented to the emergency service with loss of consciousness, clammy and cold skin, respiratory distress with bronchospasm and with all signs of cardiogenic shock. The electrocardiogram obtained following the initial interventions to provide airway, breathing and circulation was revealing hyperacute T wave on V2-V6 and ST segment elevation on derivations II, III and aVF. While interrogating the risk factors of premature coronary artery disease, we learned a penicillin drug was administered intravenously just before the clinical setting has initiated. We immediately transport the patient to the angiography laboratory to perform a primary percutaneous coronary angioplasty to the infarct related artery. Coronary arteries were completely normal on the angiography. Patient was transported to the intensive care unit on the support of inotropic medications. We planned the medical management in the intensive care unit with low molecular weight heparin (enoxaparin 80 mg/0.8 ml 2x1 SC), corticosteroid (methylprednisolone 80 mg 2x1 IV), mast cell stabilizer (ketotifen 2 mg tb, 1x1 PO), histamine (H2) antagonist (famotidine 20 mg tb 2x1 PO). ST segment elevation was regressed in a few hours despite the rise of cardiac markers minimally (eg cardiac troponin, CK-MB) as diagnostic criteria of myocardial infarction.

Aforementioned complications and allergic myocardial angina are not uncommon clinical conditions in daily practice because of high likelihood of developing allergic reaction to a wide range of drugs administered intravenously. It will certainly be lifesaving to the sufferer if those complications be minded, evaluated and intervened earlier.

References

(1.) Soufras GD, Ginopoulos PV, Papadaki PJ, Zavras GM, Gouvelou-Deligianni GV, Batsolaki M, et al. Penicillin allergy in cancer patients manifesting as Kounis syndrome. Heart Vessels 2005; 20: 159-63.

(2.) Mazarakis A, Koutsojannis CM, Kounis NG, Alexopoulos D. Cefuroxime-induced coronary artery spasm manifesting as Kounis syndrome. Acta Cardiologica 2005; 60: 341-5.

(3.) Zavras GM, Papadaki PJ, Kokkinis CE, Kalokairinov K, Batsolaki M, Gouvelou-Deligianni GV, et al. Kounis syndrome secondary to allergic reaction following shellfish ingestion. Int J Clin Pract 2003; 57: 622-4.

(4.) Kounis NG, Kouni SN, Koutsojannis CM. Myocardial infarction after aspirin treatment, and Kounis syndrome. J R Soc Med 2005; 98: 296.

(5.) Nicholas G. Kounis. Kounis syndrome (allergic angina and allergic myocardial infarction): A natural paradigm? Int J Cardiol 2006; 110: 7-14.

Address for Correspondence: Dr. Mustafa Aparci, Gulhane Askeri Tip Akademisi Haydarpasa Egitim Hastanesi Kardiyoloji Servisi, Tibbiye Cad. 34668 Kadikoy, Istanbul, Turkiye Phone: +90 216 542 20 22 Gsm: +90 505 394 71 31 E-mail: maparci@gmail.com--maparci@hotmail.com

Mustafa Aparci, Ejder Kardesoglu, Namik Ozmen,

Fethi Kilicarslan, Bekir Sitki Cebeci

Department of Cardiology, GATA Haydarpasa Education Hospital,

Kadikoy, Istanbul, Turkey
COPYRIGHT 2007 Galenos Yayincilik
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letters to the Editor / Editore Mektuplar
Author:Aparci, Mustafa; Kardesoglu, Ejder; Ozmen, Namik; Kilicarslan, Fethi; Cebeci, Bekir Sitki
Publication:The Anatolian Journal of Cardiology (Anadolu Kardiyoloji Dergisi)
Article Type:Letter to the editor
Geographic Code:7TURK
Date:Sep 1, 2007
Words:669
Previous Article:Heart failure: erythropoietin in treatment of anemia / Kalp yetersizligi: anemi tedavisinde eritropoetin.
Next Article:Incomplete Kawasaki disease: a pediatric diagnostic conflict / Inkomplet Kawasaki hastaligi: Pediatrik tanisal zorluk.
Topics:


Related Articles
Cardiac ruptures following myocardial infarction in medicolegal cases / Infarkt sonrasi gelisen kardiyak rupturler; adli otopsi serisi.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters